Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 272, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 10, 2015, 7:32 PM CDT for Grant County, Seward County, Stevens County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2015, 7:32 PM CDT (00:32 UTC)
- Expired
- Sep 10, 2015, 7:55 PM CDT
- In force
- 23 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, KS, Seward County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 122 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 10, 5:44 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 733 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 2584 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 358 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
744
WUUS53 KDDC 110032
SVRDDC
KSC067-175-189-110145-
/O.NEW.KDDC.SV.W.0272.150911T0032Z-150911T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
732 PM CDT THU SEP 10 2015
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN STEVENS COUNTY IN SOUTHWESTERN KANSAS...
NORTHWESTERN SEWARD COUNTY IN SOUTHWESTERN KANSAS...
SOUTHEASTERN GRANT COUNTY IN SOUTHWESTERN KANSAS...
* UNTIL 845 PM CDT
* AT 732 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF MOSCOW...MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MOSCOW...CAVE AND WOODS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3703 10117 3740 10144 3753 10128 3722 10085
TIME...MOT...LOC 0032Z 319DEG 16KT 3742 10130
HAIL...1.00IN
WIND...60MPH
$$
GERARD1 follow-up statement
576
WWUS53 KDDC 110055
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
755 PM CDT THU SEP 10 2015
KSC067-175-189-110104-
/O.CAN.KDDC.SV.W.0272.000000T0000Z-150911T0145Z/
STEVENS KS-SEWARD KS-GRANT KS-
755 PM CDT THU SEP 10 2015
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STEVENS...NORTHWESTERN
SEWARD AND SOUTHEASTERN GRANT COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3703 10117 3740 10144 3753 10128 3722 10085
TIME...MOT...LOC 0050Z 319DEG 16KT 3734 10122
$$
GERARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 6:33 PM CDT, 59 minutes earlier.
Area forecast discussion, Sep 10, 6:33 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION National Weather Service Dodge City KS 633 PM CDT THU SEP 10 2015 ...UPDATED AVIATION SECTION... .SYNOPSIS... ISSUED AT 305 PM CDT THU SEP 10 2015 An upper level longwave trough is centered over the Great Lakes with a shortwave moving around its periphery and currently moving into the Northern High Plains around 18Z. Meanwhile, a ridge of high pressure is located above the western United States with Tropical Storm Linda positioned west of Baja, Mexico. The 12Z KDDC RAOB this morning shows upper levels above 500mb being dry above western Kansas. Modest moisture is found below this level to around 700 mb where another dry layer is found. The surface was almost saturated as 60 degree dewpoints found across the majority of western Kansas. As of 18Z this afternoon, a trough of low pressure was positioned along the KS/CO border with a cold front spreading across southern Nebraska and northern Kansas. && .SHORT TERM...(THIS EVENING THROUGH Friday) ISSUED AT 139 PM CDT THU SEP 10 2015 A surface cold front currently along the KS/NE border will continue to slide south this afternoon approaching northern portions of the CWA late this afternoon. There will be enough lift and moisture along this cold front for thunderstorms to form late this afternoon through tonight. With CAPE values above 2000 J/kg and 0-6 shear above 40 knots, some of these storms will be capable of becoming severe with large hail and damaging winds being the main concern. Especially across north central into central Kansas late this afternoon into this evening. An isolated tornado or two will also be possible, mainly across north central and central Kansas. Storms look to first develop across north central Kansas late this afternoon then spread eastward along the front as the evening and overnight progresses. Additional storms may also form ahead of this front across portions of the CWA. Check out our latest forecast for more information on timing and location. Winds will generally be from the south ahead of the cold front shifting to more of a northeasterly direction behind the front. Chances of thunderstorms continue through midnight then decrease from north to south as the night progresses. Thunderstorm chances will be confined along the KS/OK border around sunset then quickly diminish by late morning. Cloudiness then decreases from north to south as the day progresses as high pressure builds into the area. As for temperatures, lows tonight look to range from the mid 50s across west central Kansas to lower 60s across south central Kansas. Much cooler temperatures are anticipated tomorrow with highs only reaching into the mid 70s. .LONG TERM...(Friday NIGHT THROUGH Thursday) ISSUED AT 305 PM CDT THU SEP 10 2015 This weekend into early next week looks dry across western Kansas as as an upper level low digs into the western United States and an upper level ridge sits above the western United States. Meanwhile, a dome of high pressure at the surface will continue to build across western Kansas Friday night into Saturday then slide east of the area Sunday into early next week. Lee troughing looks to redevelop by Saturday shifting winds back to a southerly direction. Skies above the CWA looks to be mostly clear with the exception of Friday night into Saturday morning as mid level moisture moves in from the north increasing cloud cover across central and north central Kansas. Models then suggest an upper level longwave trough digging into the western United States mid week into late week. This system looks to push the upper level ridge of high pressure towards the east. Western Kansas looks to remain dry during this time frame, however, southerly wind speeds will increase in intensity as a trough of low pressure strengthens across eastern Colorado. Cloud cover may also increase periodically in the mid to upper levels of the atmosphere. As for temperatures, highs Saturday look to only reach into the mid to upper 70s then slowly increase each afternoon with highs reaching to around 90s degrees by Monday and continue into the remainder of the week. Lows in the 50s are anticipated Friday and Saturday morning with lows in the 60s returning by Sunday. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z Friday EVENING) ISSUED AT 633 PM CDT THU SEP 10 2015 Numerous thunderstorms will affect southwest KS tonight, including the three terminals (DDC, GCK, HYS). Thunderstorms are expected to be in the vicinity of the three terminals off and on from the mid- evening hours through about 07-09Z early Friday morning, perhaps even longer, as the mid level frontal zone pushes south and showers/thunderstorms continue to fester in the strong mid level frontal zone. Outside of thunderstorm activity, expect ceiling to be in the 800 to 2000 foot range behind the surface front in the 09-15Z time frame, particularly at GCK and DDC. Ceiling will likely scatter out after 15Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 74 54 76 / 40 20 10 10 GCK 58 74 54 79 / 40 10 10 10 EHA 59 72 56 80 / 30 20 10 10 LBL 60 75 56 80 / 40 20 10 10 HYS 57 74 52 77 / 40 10 10 10 P28 63 76 55 75 / 70 20 10 10 && .DDC Watches/Warnings/Advisories... NONE. && SYNOPSIS...Hovorka_42 SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Umscheid
Hazardous weather outlook, Sep 10, 3:18 AM CDT, 16 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 318 AM CDT THU SEP 10 2015 KSZ030-031-043>046-061>066-074>081-084>090-110830- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 318 AM CDT THU SEP 10 2015 /218 AM MDT THU SEP 10 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND EASTERN PORTIONS OF SOUTHWEST KANSAS THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE QUARTER TO GOLF BALL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT WITH THE STRONGEST STORMS. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. ELEVATED LIGHTNING RISK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. DISCUSSION...WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED. HAZARDS WEATHER RISK... FRIDAY... NO HAZARDS. SATURDAY... NO HAZARDS. SUNDAY... NO HAZARDS. MONDAY... NO HAZARDS. TUESDAY... NO HAZARDS. WEDNESDAY... LIMITED NON THUNDERSTORM WIND RISK. LIMITED FIRE WEATHER RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT...MAINLY EAST OF A SCOTT CITY TO LIBERAL LINE. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO 32
In the hours before
Local storm report, Sep 10, 6:40 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
640 PM CDT THU SEP 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL 19 SW MODOC 38.26N 101.30W
09/10/2015 E0.75 INCH KEARNY KS PUBLIC
&&
NWS DODGE CITY KS
IRIS SYSTEMLocal storm report, Sep 10, 6:58 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
658 PM CDT THU SEP 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 3 S ARNOLD 38.59N 100.03W
09/10/2015 E1.00 INCH NESS KS PUBLIC
&&
NWS DODGE CITY KS
IRIS SYSTEMLocal storm report, Sep 10, 7:01 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
701 PM CDT THU SEP 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND DMG 1 WNW ARNOLD 38.64N 100.06W
09/10/2015 NESS KS PUBLIC
TREE LIMBS UP TO FIVE INCHES IN DIAMETER
WERE BLOWN DOWN.
&&
NWS DODGE CITY KS
IRIS SYSTEMLocal storm report, Sep 10, 7:02 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
702 PM CDT THU SEP 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL 1 WNW ARNOLD 38.64N 100.06W
09/10/2015 E0.88 INCH NESS KS PUBLIC
&&
NWS DODGE CITY KS
IRIS SYSTEMLocal storm report, Sep 10, 7:05 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
705 PM CDT THU SEP 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST 3 WSW ULYSSES 37.57N 101.42W
09/10/2015 E60 MPH GRANT KS PUBLIC
&&
MJSLocal storm report, Sep 10, 7:29 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
729 PM CDT THU SEP 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL 5 S ULYSSES 37.50N 101.35W
09/10/2015 E0.75 INCH GRANT KS EMERGENCY MNGR
WINDS GUSTED TO 50 MPH, AND VISIBILITIES
WERE REDUCED TO 150 FEET.
&&
NWS DODGE CITY KS
IRIS SYSTEMThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 7:12 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 35 min |
| Sep 10, 7:21 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 69 min |
| Sep 10, 7:30 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee | 45 min |
| Sep 10, 7:46 PM CDT | Areal Flood Warning | DDC | Stanton | 12 hr |
| Sep 10, 8:01 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 59 min |
| Sep 10, 8:15 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Pawnee | 60 min |
| Sep 10, 8:21 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 32 min |
| Sep 10, 8:32 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 30 min |
| Sep 10, 8:39 PM CDT | Flash Flood Warning | DDC | Grant | 3 hr |
| Sep 10, 8:50 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 21 min |
| Sep 10, 9:15 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 31 min |
| Sep 11, 4:04 AM CDT | Special Weather Statement | DDC | Grant | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.